Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 111, NWS Morristown, TN

April 26, 2012Hancock County, Hawkins County, Tennessee; Lee County, Scott County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Apr 26, 2012, 6:51 AM EDT for Hancock County, Hawkins County, Tennessee; Lee County, Scott County, Virginia. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 26, 2012, 6:51 AM EDT (10:51 UTC)
Expired
Apr 26, 2012, 7:45 AM EDT
In force
54 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Hancock County, TN, Hawkins County, TN, Lee County, VA, Scott County, VA

The radar

The Knoxville radar (KMRX), 55 km from the middle of the area, began a volume at 10:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 7:35 AM EDTTSTM WND DMGMooresburg, TNFEW TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 26, 6:22 AM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 10.9 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2012-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2012-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1312 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

167 
WUUS54 KMRX 261051
SVRMRX
TNC067-073-VAC105-169-261145-
/O.NEW.KMRX.SV.W.0111.120426T1051Z-120426T1145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
651 AM EDT THU APR 26 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN EAST TENNESSEE...
  HAWKINS COUNTY IN EAST TENNESSEE...
  LEE COUNTY IN SOUTHWEST VIRGINIA...
  SCOTT COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 745 AM EDT

* AT 648 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PING PONG BALL
  SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES WEST OF MANCHESTER
  TO 14 MILES WEST OF MIDDLESBORO TO 11 MILES NORTHEAST OF LA
  FOLLETTE...AND MOVING SOUTHEAST AT 50 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  SNEEDVILLE...JONESVILLE...ROGERSVILLE...PENNINGTON GAP...CUMBERLAND
  GAP...EWING...ROSE HILL...EVANSTON...TREADWAY...MOORESBURG...
  KLONDIKE...ST. CHARLES...ST. CLAIR...KYLES FORD...DRYDEN...
  PATTONSVILLE...JASPER...DUFFIELD...OKOLONA AND CLINCHPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3680 8278 3683 8272 3678 8255 3627 8310
      3634 8316 3628 8324 3639 8328 3641 8339
      3645 8337 3651 8338 3659 8345 3660 8368
      3667 8353 3667 8341 3671 8335 3675 8315
      3686 8307 3685 8301 3690 8288
TIME...MOT...LOC 1050Z 296DEG 43KT 3719 8388 3659 8394
          3651 8402

$$

DH
1 follow-up statement
406 
WWUS54 KMRX 261115
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
715 AM EDT THU APR 26 2012

TNC067-073-VAC105-169-261145-
/O.CON.KMRX.SV.W.0111.000000T0000Z-120426T1145Z/
HANCOCK TN-HAWKINS TN-SCOTT VA-LEE VA-
715 AM EDT THU APR 26 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM EDT
FOR LEE...SCOTT...HAWKINS AND HANCOCK COUNTIES...

AT 712 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 31 MILES NORTHWEST OF ROSE
HILL TO 9 MILES SOUTH OF CUMBERLAND GAP TO 15 MILES SOUTH OF
CUMBERLAND GAP...OR ALONG A LINE EXTENDING FROM 12 MILES SOUTHEAST OF
MANCHESTER TO 10 MILES SOUTHEAST OF MIDDLESBORO TO 11 MILES NORTHEAST
OF MAYNARDVILLE...MOVING SOUTHEAST AT 50 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  SNEEDVILLE...JONESVILLE...ROGERSVILLE...PENNINGTON GAP...EWING...
  ROSE HILL...EVANSTON...TREADWAY...MOORESBURG...KLONDIKE...ST.
  CHARLES...ST. CLAIR...KYLES FORD...DRYDEN...PATTONSVILLE...
  JASPER...DUFFIELD...OKOLONA...CLINCHPORT AND FORT BLACKMORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3680 8278 3683 8272 3678 8255 3627 8310
      3634 8316 3628 8324 3639 8328 3641 8339
      3645 8337 3651 8338 3659 8345 3660 8368
      3667 8353 3667 8341 3671 8335 3675 8315
      3686 8307 3685 8301 3690 8288
TIME...MOT...LOC 1115Z 296DEG 43KT 3706 8354 3646 8361
          3638 8369

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 3:26 AM EDT, 3 hours 25 minutes earlier.

Area forecast discussion, Apr 26, 3:26 AM EDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
326 AM EDT THU APR 26 2012

.SHORT TERM...(TODAY AND TONIGHT)...ACTIVE WEATHER DAY ACROSS THE
FORECAST AREA WITH AN OUTBREAK OF SEVERE WEATHER ANTICIPATED. RADAR
AND SATELLITE SHOWS AN AREA OF CONVECTION ACROSS WESTERN
KENTUCKY...SOUTHERN ILLINOIS...AND SOUTHERN INDIANA. THESE STORMS
ARE IN RESPONSE TO A 90-100KT UPPER JET MOVING SOUTHEAST TOWARD THE
TENNESSEE VALLEY TODAY. THE LEFT EXIT REGION OF THE JET IS PRODUCING
DIVERGENCE ALOFT. ALSO...WARM FRONTAL BOUNDARY IS SITUATED ACROSS
THE OHIO VALLEY INTO THE CENTRAL APPALACHIANS. THIS BOUNDARY ALONG
WITH AN INCOMING WEAK COLD FRONT WILL PRODUCE WIDESPREAD SHOWERS AND
THUNDERSTORMS.  SOME OF THESE STORMS WILL LIKELY BECOME SEVERE WITH
THE MAIN CONCERN BEING DAMAGING WINDS...LARGE HAIL...AND HEAVY
RAINFALL. ISOLATED TORNADOES ARE POSSIBLE GIVEN THE EXPECTED
SHEAR...BUT MAINLY ASSOCIATED WITH BOW FEATURES.

THIS BOUNDARY WILL MOVE SOUTH OF THE AREA OVERNIGHT ENDING THE
CHANCE OF CONVECTION. PLENTY OF LOW LEVEL MOISTURE TO KEEP SKIES
MOSTLY CLOUDY OVERNIGHT. GENERALLY FOLLOWED GFS MOS THROUGH THE
PERIODS.

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...OVERALL...THE DAYS IN THIS
PART OF THE FORECAST WILL HAVE VERY LITTLE SIGNIFICANT UPPER LEVEL
DYNAMICS PASSING THROUGH THE REGION...BUT AT THE SURFACE FRONTAL
BOUNDARIES WILL BE IN THE AREA QUITE A BIT THROUGH THE WEEKEND.

AT THE START OF THIS PERIOD A STALLED FRONTAL BOUNDARY WILL BE
LOCATED JUST SOUTH OF THE CWA...ORIENTED W-E ACROSS N GA.  DURING
THE DAY ON FRIDAY THE BOUNDARY IS EXPECTED TO LIFT NORTHWARD INTO
THE OHIO VALLEY.  HOWEVER...THE FRONT IS EXPECTED TO SURGE SOUTHWARD
AGAIN AS A SURFACE LOW ZIPS EASTWARD TO OUR NORTH AROUND SUNDAY.

HIGH PRESSURE SLOWLY STARTS TO BUILD INTO THE AREA BEHIND THE
FRONT...BUT THEN SHIFTS TO BUILD MORE EAST OF THE
APPALACHIANS...RESULTING IN MORE OF A BACKDOOR FRONTAL SITUATION FOR
EARLY NEXT WEEK.  RETURN FLOW STARTS IN THE MISS VALLEY
QUICKLY...AND BY THE END OF THE FORECAST PERIOD ON WENDESDAY...THE
RETURN FLOW SHOULD BE GETTING ESTABLISHED HERE AS WELL.  WITH GOOD
AGREEMENT ON THIS RETURN FLOW...BUMPED UP DEW POINTS IN THE SOUTHERN
AREAS AS KCHA SEEMED TOO LOW FOR LAST 24-36 HOURS OF FORECAST.  ALSO
BUMPED UP MIN TEMP SLIGHTLY FOR TUE AND WED NIGHTS IN THE SOUTH.

ALTHOUGH THUNDER IS POSSIBLE IN SOME OF THESE PERIODS...LOOKS LIKE
SEVERE THREATS WILL BE LOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             80  59  82  60  85 /  60  30  40  20  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  77  56  79  60  84 /  70  30  40  20  30
OAK RIDGE, TN                       77  56  79  59  84 /  70  20  30  20  40
TRI CITIES AIRPORT, TN              76  50  75  51  84 /  70  20  30  40  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&
Hazardous weather outlook, Apr 26, 3:52 AM EDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
352 AM EDT THU APR 26 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-270800-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
352 AM EDT THU APR 26 2012 /252 AM CDT THU APR 26 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

...AN OUTBREAK OF SEVERE THUNDERSTORMS POSSIBLE TODAY ACROSS EAST
TENNESSEE...SOUTHWEST VIRGINIA...AND SOUTHWEST NORTH CAROLINA...

A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE TENNESSEE VALLEY TODAY
PRODUCING WIDESPREAD THUNDERSTORMS. SOME OF THESE STORMS MAY BECOME
SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LARGE
HAIL...AND LOCALLY HEAVY RAINFALL.  ISOLATED TORNADOES ARE POSSIBLE.

FIRST ROUND OF STORMS WILL MOVE INTO THE AREA SOON AFTER DAYBREAK
THIS MORNING. THE GREATEST CONCENTRATION OF THUNDERSTORMS THIS
MORNING WILL BE ALONG AND NORTH OF INTERSTATE 40. A SECOND ROUND OF
THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A FRONTAL BOUNDARY WILL BE THE PRIMARY FOCUS FOR THE POSSIBILITY OF
SEVERE STORMS. THE FRONTAL BOUNDARY WILL BE IN THE REGION FRIDAY
THROUGH SUNDAY. WHILE THE FRONT IS IN THE AREA...THERE IS AT LEAST
A RISK OF A FEW SEVERE STORMS IN THE AREA...BUT THE OVERALL THREAT
IS EXPECTED TO BE LIMITED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...ESPECIALLY DURING THE AFTERNOON
AND EVENING HOURS. SPOTTERS MIGHT BE NEEDED FOR A SHORT PERIOD IN
SOME LOCATIONS FRIDAY...SATURDAY...OR SUNDAY.

In the hours before

Local storm report, Apr 26, 12:59 AM EDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1259 AM EDT THU APR 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     TSTM WND DMG     GLADE SPRING            36.79N 81.77W
04/26/2012                   WASHINGTON         VA   TRAINED SPOTTER

            SPOTTER REPORTED LARGE TREE LIMBS AND BRANCHES DOWN AND
            PENNY-SIZE HAIL NEAR GLADE SPRINGS.

&&

KGUILLET
Special weather statement, Apr 26, 1:39 AM EDT, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
139 AM EDT THU APR 26 2012

VAZ006-260615-
RUSSELL VA-
139 AM EDT THU APR 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RUSSELL COUNTY UNTIL
215 AM EDT...

AT 136 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DAVENPORT...MOVING EAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HONAKER...DYE AND
ROSEDALE.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DH
Local storm report, Apr 26, 6:43 AM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
643 AM EDT THU APR 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HAIL             RUGBY                   36.36N 84.70W
04/26/2012  E1.00 INCH       MORGAN             TN   EMERGENCY MNGR

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 6:14 AM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Roane, Scott46 min
Apr 26, 6:44 AM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Grainger, Knox, Morgan and 2 more46 min
Apr 26, 7:07 AM EDTSevere Thunderstorm WarningMRXBlount, Knox, Loudon, Monroe, Roane, Sevier53 min
Apr 26, 7:13 AM EDTSevere Thunderstorm WarningMRXCocke, Greene, Hamblen, Hawkins, Jefferson62 min
Apr 26, 7:31 AM EDTSevere Thunderstorm WarningMRXGrainger14 min
Apr 26, 7:37 AM EDTSevere Thunderstorm WarningMRXBledsoe, McMinn, Meigs, Monroe, Rhea53 min
Apr 26, 7:42 AM EDTSevere Thunderstorm WarningMRXGreene, Hancock, Hawkins, Sullivan, Washington53 min
Apr 26, 7:58 AM EDTSevere Thunderstorm WarningMRXBlount, Loudon, Monroe, Roane, Sevier47 min
Apr 26, 8:11 AM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan, Unicoi46 min
Apr 26, 8:30 AM EDTSevere Thunderstorm WarningMRXBledsoe, McMinn, Meigs, Monroe, Rhea60 min
Apr 26, 9:10 AM EDTSevere Thunderstorm WarningMRXBradley, Polk65 min
Apr 26, 1:08 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier67 min
Apr 26, 3:57 PM EDTSevere Thunderstorm WarningMRXBlount48 min
Apr 26, 4:17 PM EDTSevere Thunderstorm WarningMRXSevier19 min
Apr 26, 4:42 PM EDTAreal Flood AdvisoryMRXBlount, Sevier2 hr
Apr 26, 5:06 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe54 min
Apr 26, 5:34 PM EDTAreal Flood AdvisoryMRXMcMinn, Meigs, Monroe116 min
Apr 26, 5:54 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe, Polk66 min
Apr 26, 6:33 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton57 min
Apr 26, 6:38 PM EDTSevere Thunderstorm WarningMRXScott52 min
Apr 26, 7:09 PM EDTSevere Thunderstorm WarningMRXPolk42 min
Apr 26, 7:09 PM EDTTornado WarningMRXScott26 min
Apr 26, 7:31 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Scott24 min
Apr 26, 7:42 PM EDTAreal Flood AdvisoryMRXCampbell, Scott2 hr
Apr 25, 11:10 PM EDTSevere Thunderstorm WarningMRXRussell, Wise35 min
Apr 25, 11:52 PM EDTSevere Thunderstorm WarningMRXRussell, Washington23 min
Apr 26, 8:21 AM EDTSevere Thunderstorm WarningMRXRussell, Washington, City of Bristol44 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.